Tornadoes · United States · Tennessee · 2025
EF2 tornado, Center Grove to Mt Union, Tennessee, February 6, 2025
From Center Grove to Mt Union, this EF2 tornado ran 4.2 miles across Jackson County on February 6, 2025, touching down at 6:10 PM CST and reaching 650 yards wide. It killed nobody, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- February 6, 2025
- Touchdown
- 6:10 PM CST (00:10 UTC)
- Lifted
- 6:18 PM CST (00:18 UTC)
- On the ground
- 8 minutes
- Path length
- 4.2 miles (6.8 km)
- Path width
- 650 yards (594 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- County
- Jackson County
- Touchdown point
- 36.279, -85.612
- Lift-off point
- 36.281, -85.537
- Record number
- 2502061810-01
The damage survey
84 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Roof damage to a home on J.C. Johnson Ln
- Starting point just 0.1 miles west of here seen by drone. Multiple trees uprooted and snapped.
- Roof materials blown into woods from damaged home
- Several trees snapped. Not pictured: Dozens upon dozens of trees snapped and uprooted in the holler.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Warm air and moisture advection into Middle Tennessee on February 6, 2025, helped to set the stage for thunderstorms to develop across the area during the afternoon and evening hours. These thunderstorms tended to track eastward along a boundary that had set up near the Tennessee and Kentucky border. One particular thunderstorm intensified rapidly as it tracked eastward towards the Cumberland Plateau. The thunderstorm interacting with the boundary combined with the terrain of the Cumberland Plateau likely allowed it to begin rotating and become tornadic. This one thunderstorm cycled several times and produced four tornadoes across Middle Tennessee.
This EF-2 tornado touched down just east of Highway 56 north of Center Grove in Jackson County where dozens of trees were snapped and uprooted as well as some minor roof damage to a single family|home. The tornado continued east-northeast and caused significant roof damage to a manufactured home along JC Johnson Lane. From here, the tornado crossed Seven Knobs Road where it intensified, causing significant timber damage west of Blackburn Fork Road. Even more trees were snapped and uprooted as the tornado continued east along Lynn Hill Road. A barn was destroyed along Zion Road before dissipating just east of that area. Damages are a rough estimate.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 6, 5:36 PM CST, 34 minutes earlier. Its key messages:
- Updated at 516 PM CST Thu Feb 6 2025
- There is a slight (level 2/5) risk for severe storms this afternoon and evening. Main impacts will be strong winds and hail. Additional precipitation amounts up to half an inch expected.
- More rain this weekend, with cooler temperatures to come next week followed by continued active weather.
Area forecast discussion, Feb 6, 5:36 PM CST, 34 minutes before
Area Forecast Discussion National Weather Service Nashville TN 536 PM CST Thu Feb 6 2025 ...New AVIATION... .KEY MESSAGES... Updated at 516 PM CST Thu Feb 6 2025 - There is a slight (level 2/5) risk for severe storms this afternoon and evening. Main impacts will be strong winds and hail. Additional precipitation amounts up to half an inch expected. - More rain this weekend, with cooler temperatures to come next week followed by continued active weather. && .SHORT TERM... (Rest of today through Friday) Issued at 1155 AM CST Thu Feb 6 2025 The KOHX RADAR shows a few batches of (mainly light) rain showers moving across Middle Tennessee at this time, and the slowly- progressing cold front can be depicted near the KY/TN border, very near Clarksville. Mesoanalysis and water vapor imagery show we remain in a zonal flow, but a subtle shortwave perturbation can be seen exiting the Ozarks currently. This disturbance will help set off additional thunderstorm development across Middle Tennessee in the coming hours, and a couple storms are already developing in far western TN. In fact, better mid-level lapse rates will arrive in Middle Tennessee soon, overlapping the warm, unstable air south of the cold front. Dewpoints in the low to mid 60s with mid-level lapse rates ~7.0 C/km will help achieve 1,000 J/kg SBCAPE, with potentially higher values where more substantial surface heating can occur. There are a few breaks in the overcast right now. Either way, hi-res guidance suggests some semi-discrete thunderstorms potential this afternoon with ~40 kts eff. bulk shear. The more favorable lapse rates aloft and westerly shear suggest an increased hail/wind threat this afternoon, hence the recent SPC upgrade to a 'Slight Risk'. Thankfully, surface flow remains southwesterly and the stronger morning low-level jet has departed toward the East Coast. This has left us with shrunken hodograph curvature and more unidirectional flow which tends to support splitting updrafts. However, the tornado threat remains non-zero through the afternoon and early evening, and would be associated with any stronger right-moving supercells. We're fortunate that forcing remains on the 'weaker' side. The overall threat for severe weather is forecast generally 2 PM to 9 PM CST. The cold front is forecast to accelerate with more southward progression behind the residual thunderstorms this evening. Drier, cooler air will advect into Middle Tennessee tonight with lows 10-15 degrees cooler than this morning. However, our dry weather will not last long amidst a continued zonal flow aloft. Isentropic ascent will foster increasing rain chances across the Tennessee Valley later Friday afternoon. && .LONG TERM... (Friday Night through next Thursday) Issued at 1155 AM CST Thu Feb 6 2025 Medium-range guidance suggests the zonal flow will persist across much of the CONUS through this weekend, with continued rain chances across TN as a low pressure system develops to our north on Saturday. This will provide a warm-up on Saturday afternoon with forecast highs in the low to mid 70s across Middle Tennessee. The trailing cold front is expected to move across the area Saturday night into Sunday morning, dropping temperatures considerably. Thereafter, some more potent upper-level waves are progged to advance from the Southwest toward the Mississippi and Ohio Valleys as flow aloft becomes west-southwesterly. Thus, the pattern will remain active in our region with additional rain chances advertised through the end of the period. Currently there are no concerns for hazardous weather. && .AVIATION... (00Z TAFS) Issued at 516 PM CST Thu Feb 6 2025 It's going to be a rainy/stormy evening across Middle Tennessee. A cold front is currently situated north of BNA but south of CKV. Most of this evening's convection is going to occur along and north of the boundary. It will eventually clear the region, but it's going to take several hours. So we have included TEMPO groups for SHRA/TSRA as appropriate. Look for low clouds and some fog after the fropa. Fog should dissipate rather quickly. Low ceilings will persist until late tonight or early Friday morning. Winds will obviously shift around to the north with the fropa, but not overly gusty. && .PRELIMINARY POINT TEMPS/POPS... Nashville 45 54 49 73 / 80 10 40 60 Clarksville 40 51 45 71 / 60 10 60 70 Crossville 41 54 46 69 / 90 10 40 60 Columbia 44 54 47 74 / 80 20 30 40 Cookeville 42 54 48 71 / 90 10 50 60 Jamestown 38 53 44 70 / 90 10 50 70 Lawrenceburg 45 55 49 73 / 80 10 20 30 Murfreesboro 44 54 47 73 / 90 20 30 50 Waverly 41 51 44 71 / 70 10 40 60 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Sizemore LONG TERM....Sizemore AVIATION.....Rose
In the hours before
Special weather statement, Feb 6, 1:34 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
134 PM CST Thu Feb 6 2025
TNZ005-006-062000-
Stewart TN-Montgomery TN-
134 PM CST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY AND
NORTHERN STEWART COUNTIES THROUGH 200 PM CST...
At 134 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Paris Landing State Park, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dover, Big Rock, and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3666 8785 3663 8785 3664 8757 3651 8756
3648 8806 3649 8806 3652 8804 3656 8803
3666 8807 3668 8802 3668 8799
TIME...MOT...LOC 1934Z 258DEG 42KT 3657 8804
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MuellerSpecial weather statement, Feb 6, 3:12 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
312 PM CST Thu Feb 6 2025
TNZ005-006-062145-
Stewart TN-Montgomery TN-
312 PM CST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONTGOMERY AND
NORTHEASTERN STEWART COUNTIES THROUGH 345 PM CST...
At 311 PM CST, Doppler radar was tracking a strong thunderstorm near
Big Rock, or 10 miles southwest of Fort Campbell, moving east at 40
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Big Rock, Indian Mound, and Woodlawn.
This includes Interstate 24 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3645 8720 3648 8777 3664 8776 3664 8721
TIME...MOT...LOC 2111Z 270DEG 36KT 3660 8766
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaggettSpecial weather statement, Feb 6, 3:42 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
342 PM CST Thu Feb 6 2025
TNZ006-007-062215-
Robertson TN-Montgomery TN-
342 PM CST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONTGOMERY AND
NORTHWESTERN ROBERTSON COUNTIES THROUGH 415 PM CST...
At 342 PM CST, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Springfield, Coopertown, Guthrie, Adams, and Cedar Hill.
This includes Interstate 24 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3644 8687 3648 8737 3664 8737 3665 8688
TIME...MOT...LOC 2142Z 271DEG 33KT 3659 8725
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaggettSpecial weather statement, Feb 6, 4:13 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
413 PM CST Thu Feb 6 2025
TNZ007-008-027-062245-
Robertson TN-Davidson TN-Sumner TN-
413 PM CST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAVIDSON...
SOUTHWESTERN SUMNER AND CENTRAL ROBERTSON COUNTIES THROUGH 445 PM
CST...
At 412 PM CST, Doppler radar was tracking a strong thunderstorm near
Springfield, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Madison, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Lakewood, Ridgetop, Cross
Plains, Old Hickory, Joelton, Pleasant View, Whites Creek, and
Cottontown.
This includes the following highways...
Interstate 65 between mile markers 88 and 111.
Interstate 24 between mile markers 22 and 26, and between mile
markers 32 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 8646 3614 8667 3632 8692 3637 8691
3639 8692 3638 8693 3639 8694 3638 8694
3638 8696 3637 8698 3638 8699 3640 8703
3643 8707 3659 8694
TIME...MOT...LOC 2212Z 297DEG 32KT 3646 8691
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BaggettSpecial weather statement, Feb 6, 4:42 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
442 PM CST Thu Feb 6 2025
TNZ008-009-028>030-062315-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
442 PM CST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH...CENTRAL
SUMNER...NORTHEASTERN WILSON...SOUTHWESTERN MACON AND TROUSDALE
COUNTIES THROUGH 515 PM CST...
At 440 PM CST, Doppler radar was tracking a strong thunderstorm over
Gallatin, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gallatin, Lebanon, Hartsville, Hendersonville, Tuckers Crossroads,
Cottontown, Bethpage, Dixon Springs, Bledsoe Creek State Park, and
Dickerson Chapel Recreation Area.
This includes Interstate 40 between mile markers 244 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3637 8663 3653 8655 3647 8599 3616 8612
TIME...MOT...LOC 2240Z 286DEG 40KT 3642 8646
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BaggettSpecial weather statement, Feb 6, 5:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 PM CST Thu Feb 6 2025
TNZ008-009-028>030-062345-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
512 PM CST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SMITH...SOUTHEASTERN
SUMNER...NORTHEASTERN WILSON...SOUTHERN MACON AND TROUSDALE COUNTIES
THROUGH 545 PM CST...
At 511 PM CST, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carthage, Hartsville, South Carthage, Pleasant Shade, Dickerson
Chapel Recreation Area, and Dixon Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3648 8582 3642 8582 3620 8588 3633 8636
3651 8627
TIME...MOT...LOC 2311Z 277DEG 29KT 3640 8617
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BaggettThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.2 hours before the tornado, 93 km from the path. February 7, 2025.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 738 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Sparta (SRB), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 89 km away, was scanning. The volume nearest the touchdown began at 00:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of February 6, 2025
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 6 | 5:07 AM CST | EF1 | Hart, KY | 2.9 | 100 | |||
| February 6 | 7:48 AM EST | EF1 | Rockcastle, KY | 0.7 | 270 | |||
| February 6 | 8:15 AM EST | EF1 | Owsley, KY | 1.5 | 175 | |||
| February 6 | 6:20 PM CST | EF1 | Putnam, TN | 7.6 | 400 | 1 | $1.0 million | |
| February 6 | 6:41 PM CST | EF1 | Overton, TN | 5.3 | 500 | 1 | $1.0 million | |
| February 6 | 6:53 PM CST | EF2 | Fentress, TN | 21.9 | 200 | 2 | 3 | $1.5 million |
| February 6 | 9:26 PM EST | EF1 | Grainger, TN | 3.5 | 700 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.